post

I: Vancomycin & the Nephrocidal Maniacs

Vancomycin was first isolated in 1953 by Edmund Kornfeld from a soil sample collected from the jungles of Borneo by a missionary. It is produced by the soil bacterium Amycolatopsis orientalis. It was first licensed for use in patients with penicillin resistant Staph infections in 1958. Yes, vancomycin has been around longer than the Beatles! The patent for vanc expired decades ago, and therefore it is as cheap as chips, a few dollars for an ampoule.

Vanc is a glycopeptide which acts by interfering with the cell wall synthesis of Gram positive organisms. It has almost no action against Gram negative bacteria.

Vanc became popular back in the days when Staph started becoming resistant to good-old-fashioned penicillins. However, it was not a holy grail as it came with a lot of side effects such as red-man syndrome, ototoxicity and renal injury. Of course, we then developed the narrow-spectrum B-lactam agents like flucloxacillin which were easier to use and has fewer side effects… so vanc remained a second- or third line option.

Enter MRSA – the new and improved Staph that eats fluclox (methicillin) for brunch. Here in the Broome the last decade has seen MRSA change from an occasional, hospital-acquired annoyance into an omnipresent, community suberbug. This is a big problem.

Our usual strategies have become redundant, we are having to use more and more toxic antibiotics to fix our patients – particularly the septic folk. Fortunately for us, our local variety of MRSA remains relatively sensitive to agents such as doxycycline and trimethoprim/Sulfamethoxazole. But… when we really want to kill that MRSA ASAP we turn to VANCOMYCIN.

So that is the history of MRSA and Vanc… but what about our patients. For us, this situation with MRSA and vancomycin results in a “perfect storm” – we treat a population of patients who are vulnerable. Vulnerable to the serious Staph infections AND the side effects of vancomycin. Renal failure (often undiagnosed) is common and even our healthy patients are often “renal frail”. When one looks at a list of the risk factors for Vancomycin Toxicity – it does look like a sketch of our local patients.

  • Hypertension
  • Obesity
  • Other meds such as ACE-I, diuretics, NSAIDs
  • Concomitant use of Tazocin (pip-taz), gentamicin, cefipime, aciclovir
  • requiring vasopressors for support / low output state
  • trough levels > 15 mg/l

Of course, then there is us. The doctors who are prescribing this drug. Vancomycin consistently tops the list as a “high risk” medicine for dose errors, simple calculation errors, failure of adequate monitoring or mis-timed monitoring. Most small hospitals do not have access to lab levels and this means we are often late in our titration and may miss the window to prevent overdoses despite our best efforts. It is a tricky drug to use and when your institution is unfamiliar then it can be a huge problem.

So how are we going to deal with this wicked problem? I have been taking a deep dive into the literature and have explored a few new or alternative strategies that may help us to do better for our patients. We need to start with a bit of pharmacology and kinetics… fun! If you really want to put the fun back into Pharm then check out this blog at Tl;dr Pharmacy….The most fun blog on Vanc pharmacokinetics I have ever read!

If you are interested in this topic then I have a case discussion coming out soon to try and illustrate a lot of the pitfalls and errors that we can make when doing Vanc prescribing. In the meantime, you might want to check out the latest Therapeutics Guidelines put out in Australia. The new eTG has a revised set of guidelines for vancomycin use.

I have a few ideas about how we might be able to do better with vancomycin and maintain its safety… at least until something better comes along. FYI: there are few newer drugs out there on the horizon that have yet to trickle into our mainstream practice… my guess is that Vanc will be superseded in the next 5 – 10 years. It has had a good run and outlasted most of the Beatles.

Before we get to the case I would love to hear your experiences with vancomycin, its uses and complications. Let me know on the comments.

Casey

Comments

  1. I remember one of my last cases in Kununurra involved a young indigenous women who presented in the wee hours of the morning with severe lower limb cellulitis / sepsis / possible septic arthritis and was treated with IV flucloxacillin and vancomycin. She required transfer to Broome after a day or two of admission. I only discovered many weeks later that she also developed an acute kidney injury secondary to the Vancomycin at an antimicrobial meeting (by chance). She had been treated with the appropriate dose of vancomycin and levels were taken prior to the fourth dose, but due to the offsite measurement of drug levels by the time vanc levels are available they are often not clinically useful (vancomycin usually ceased / AB therapy rationalised). She required follow-up and monitoring for a persisting AKI. There were a number of issues with this case:
    – Multiple risk factors for nephrotoxicity with vancomycin but no better alternative for severe sepsis empirical therapy.
    – Poor availability of monitoring drug levels through therapy in a setting where it is frequently used.
    – Feedback to the initial treating doctors about the adverse reaction and need for follow-up (the issue here was multiple organisations providing care – Aboriginal health service, government service, private GP clinic)

    • Hi Aaron- great to hear from you.
      Yes, that sounds like a classic Kimberley case where the logistics of monitoring make even the best efforts dangerous to dose!

      I think there is a better way… watch for next few posts on this
      C

Speak Your Mind

*